Study data published in The New England Journal of Medicine suggest that vaccination with ChAdOx1 nCov-19 (AstraZeneca) against coronavirus disease 2019 (COVID-19) can result in the rare development of immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against platelet factor 4 (PF4), which clinically mimics autoimmune heparin-induced thrombocytopenia.
A first study involved 11 patients in Germany and Austria who presented with one or more thrombotic events beginning 5 to 16 days after vaccination, with the exception of 1 patient who presented with fatal intracranial hemorrhage. Of the patients with one or more thrombotic events, 9 had cerebral venous thrombosis, 3 had splanchnic-vein thrombosis, 3 had pulmonary embolism, 4 had other thromboses, and 6 died. In addition, 5 patients had disseminated intravascular coagulation. Further, all patients presented with concomitant thrombocytopenia (median nadir of platelet count, approximately 20,000 per cubic millimeter; range, 9,000 to 107,000).
Of the patients, 9 were women and the median age of the patients was 36 years (range, 22 to 49). None of the patients had received heparin before the onset of symptoms or the diagnosis of thrombosis, while one patient had preexisting von Willebrand disease, anticardiolipin antibodies, and factor V Leiden.
“Given the striking clinical resemblance of this disorder to autoimmune heparin-induced thrombocytopenia (a prothrombotic thrombocytopenic disorder that can be triggered by heparin and certain other anions and that features heparin-independent platelet-activating properties), serum obtained from 4 of the 11 patients was referred for immediate investigation of platelet-activating antibodies directed against PF4–heparin,” wrote Andreas Greinacher, MD, Universitätsmedizin Greifswald, Greifswald, Germany, and colleagues.
The researchers also included serum samples received from another group of patients who were suspected of having prothrombotic thrombocytopenia related to ChAdOx1 nCov-19 vaccination in the testing.
Study data showed that all 28 patients who tested positive for antibodies against PF4–heparin tested positive on the platelet-activation assay in the presence of PF4 independent of heparin. In addition, platelet activation was found to be inhibited by high levels of heparin, Fc receptor–blocking monoclonal antibody, and immune globulin (10 mg per milliliter). Further, the researchers reported that additional studies with PF4 or PF4–heparin affinity purified antibodies in 2 patients confirmed PF4-dependent platelet activation.
“Unlike patients with classic heparin-induced thrombocytopenia, patients with autoimmune heparin-induced thrombocytopenia have unusually severe thrombocytopenia, an increased frequency of disseminated intravascular coagulation, and atypical thrombotic events,” the authors noted. “Serum from these patients strongly activate platelets in the presence of heparin (0.1 to 1.0 IU per milliliter) but also in the absence of heparin (heparin-independent platelet activation).”
“Clinicians should be aware that in some patients, venous or arterial thrombosis can develop at unusual sites such as the brain or abdomen, which becomes clinically apparent approximately 5 to 20 days after vaccination,” the authors remarked. “If such a reaction is accompanied by thrombocytopenia, it can represent an adverse effect of the preceding COVID-19 vaccination.”
“A PF4-dependent enzyme-linked immunosorbent assay (ELISA) or a PF4-enhanced platelet-activation assay may be used to confirm the diagnosis of vaccine-induced immune thrombotic thrombocytopenia (VITT) through this novel mechanism of postvaccination formation of platelet-activating antibodies against PF4,” the authors added.
“Given the parallels with autoimmune heparin-induced thrombocytopenia, anticoagulant options should include nonheparin anticoagulants used for the management of heparin-induced thrombocytopenia, unless a functional test has excluded heparin-dependent enhancement of platelet activation,” the authors noted.
Meanwhile, in a second study, researchers led by Nina H Schultz, MD, Oslo University Hospital, Oslo, Norway, reported findings in five health care workers aged 32 to 54 years who presented with thrombosis in unusual sites and severe thrombocytopenia 7 to 10 days after receiving the first dose of the ChAdOx1 nCoV-19.
Four of the patients had severe cerebral venous thrombosis with intracranial hemorrhage, and the outcome was fatal in three patients.
All five patients were found to have high levels of immunoglobulin (Ig)G antibodies to PF4–polyanion complexes, as indicated by strikingly high optical density values — in the range of 2.9 to 3.8 — measured by ELISA. In addition, the researchers found that platelets in serum from 4 patients were clearly activated in the absence of added heparin. All patients were reported to have no previous exposure to heparin.
“Although the optical density values may not be directly comparable between studies, it is worth noting that 5 to 7% of blood donors have detectable PF4–heparin antibodies; however, typical blood donors rarely have levels yielding an optical density higher than 1.6,” the authors noted. “Moreover, in patients with typical heparin-induced thrombocytopenia, optical density values higher than 2 are unusual.”
“In contrast to platelet aggregation in patients with typical heparin-induced thrombocytopenia, platelet aggregation in our patients was less dependent on physiological levels of heparin and was less sensitive to inhibition with high-dose heparin,” the authors wrote.
“Our findings indicate a shared pathophysiological basis of the condition in these five patients and should raise awareness that a syndrome similar to autoimmune heparin-induced thrombocytopenia may occur in some persons after vaccination with ChAdOx1 nCoV-19,” the authors remarked. “By providing a link between thrombosis and the immune system, these results strengthen the view that vaccination may have triggered the syndrome.”
The authors also highlighted that physicians should have a low threshold for requesting ELISA testing for PF4–polyanion antibodies, including confirmatory functional testing, in patients who have unexpected symptoms after vaccination.
“Although rare, VITT is a new phenomenon with devastating effects for otherwise healthy young adults and requires a thorough risk–benefit analysis,” the authors concluded. “The findings of our study indicate that VITT may be more frequent than has been found in previous studies in which the safety of the ChAdOx1 nCoV-19 vaccine has been investigated.”